Alert archive / Washington / Wind Advisories in 2009
Wind Advisory 9, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Mar 31, 2009, 10:28 AM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2009, 10:28 AM PDT (17:28 UTC)
- Expired
- Mar 31, 2009, 5:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSEW 311728 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1028 AM PDT TUE MAR 31 2009 ...WIND ADVISORY IN EFFECT FOR EASTERN STRAIT OF JUAN DE FUCA AND ADMIRALTY INLET AREA THROUGH THIS AFTERNOON... .A COLD FRONT THAT MOVED THROUGH THE REGION THIS MORNING FOLLOWED BY STRONG ONSHORE FLOW WILL PRODUCE GUSTY WEST OR NORTHWEST WINDS FOR THE ADVISORY AREAS THROUGH THE AFTERNOON. WAZ510-514-010000- /O.NEW.KSEW.WI.Y.0009.090331T1728Z-090401T0000Z/ ADMIRALTY INLET AREA-EASTERN STRAIT OF JUAN DE FUCA- 1028 AM PDT TUE MAR 31 2009 ...WIND ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. WEST WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 50 MPH WILL PERSIST THROUGH THE AFTERNOON. WINDS WILL DECREASE LATE IN THE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Mar 31, 9:30 AM PDT, 58 minutes earlier.
Area forecast discussion, Mar 31, 9:30 AM PDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
930 AM PDT TUE MAR 31 2009
.SYNOPSIS...A FRONTAL SYSTEM THAT MOVED ACROSS WESTERN WASHINGTON
THIS MORNING WILL BRING SCATTERED SHOWERS TO THE LOWLANDS AND SNOW
TO THE MOUNTAINS TODAY. THE PRECIPITATION WILL TAPER OFF THIS
EVENING AS THE SYSTEM MOVES EAST OF THE STATE. ANOTHER FRONTAL
SYSTEM WILL AFFECT THE REGION WEDNESDAY INTO THURSDAY FOR ANOTHER
ROUND OF WET WEATHER AND COOL TEMPERATURES. DRIER AND SLIGHTLY
WARMER WEATHER IS EXPECTED THIS WEEKEND AS AN UPPER LEVEL RIDGE
BUILDS OVER THE REGION.
&&
.SHORT TERM...A COLD FRONT IS MOVING THROUGH WESTERN WASHINGTON FROM
THE NORTHWEST THIS MORNING. RAIN HAS TURNED TO SHOWERS...AND RADAR
CLEARLY SHOWS A PUGET SOUND CONVERGENCE SOUND JUST NORTH OF SEATTLE.
SCATTERED SHOWERS WILL PERSIST THROUGHOUT THE DAY AS THE POST
FRONTAL AIRMASS IS UNSTABLE IN THE LOWER ATMOSPHERE. MOST OF THE
SHOWER ACTIVITY WILL BE DIRECTED AT THE WEST SLOPES OF THE
CASCADES...WITH GOOD ONSHORE FLOW AND WNW WINDS OF ABOUT 30 KNOTS
SLOWLY DECREASING IN THE AFTERNOON. 6 TO 13 INCHES OF SNOWFALL HAS
ALREADY BEEN REPORTED IN THE MOUNTAIN SITES FROM EARLY THIS
MORNING...SO WARNING AMOUNTS FOR THE CASCADES AND ADVISORY FOR THE
OLYMPICS LOOK TO BE ON TRACK ALTHOUGH THE HEAVIEST OF THE SNOW WILL
FALL DURING THE DAYTIME HOURS TODAY.
THE CONVERGENCE ZONE SHOULD SINK SOUTH LATER THIS MORNING THROUGH
THIS MORNING AND EARLY AFTERNOON...HANGING UP SOMEWHERE AROUND
SEA-TAC. STRONG ONSHORE FLOW WILL BEGIN TO EASE THIS AFTERNOON...AND
WARM ADVECTION ALOFT WILL BEGIN TO STABILIZE THE ATMOSPHERE ABOVE
700 MB. SHOWERS SHOULD LINGER MOSTLY IN THE CASCADES THROUGH THE
EVENING...FOLLOWED BY A SHORT BREAK IN THE ACTION OVERNIGHT. A WARM
FRONT APPROACHING FROM THE NORTHWEST WILL SPREAD LIGHT RAIN OVER THE
AREA LATE WEDNESDAY MORNING...WITH CENTER OF THE LOW PRESSURE CENTER
PASSING OVER US BY 12Z THURSDAY. THE MOUNTAINS WILL GET ANOTHER
DECENT SHOT OF SNOW WITH THIS SYSTEM...AND A FRESH SNOW ADVISORY MAY
BE ISSUED. A COOL AND UNSTABLE UPPER TROUGH WILL BE OVERHEAD ON
THURSDAY WITH PLENTY OF LEFTOVER SHOWERS.
FRIDAY WILL BE THE TRANSITION DAY FROM THE TROUGH MOVING OFF TO THE
EAST AND THE BUILDING OF THE RIDGE OVER THE WEST COAST. THERE WILL
LIKELY BE SOME LEFTOVER SHOWERS IN THE MORNING...BUT OVERALL A
DRYING AND STABILIZING TREND WILL TAKE PLACE THROUGH THE DAY.
DAMICO
.LONG TERM...PREV DISCUSSION FOLLOWS...THINGS CONTINUE TO LOOK DRIER
FOR THE WEEKEND AS WE DRAW CLOSER. THE DEVELOPING TROUGH OFFSHORE
LOOKS AS THROUGH IT WILL REMAIN FAR ENOUGH TO THE WEST THAT THE
UPPER LEVEL RIDGE WILL STILL INFLUENCE OUR WEATHER. THE DRIEST AND
WARMEST MODEL HAS BEEN THE ECMWF AND WITH EACH PASSING DAY THE GFS
EDGES THAT WAY. AT THIS POINT IS LOOKS AS THROUGH WE SHOULD BE ABLE
TO END UP WITH A DRY SUNDAY AS WELL AS SATURDAY WITH TEMPERATURES
BOTH DAYS AROUND OR A BIT ABOVE NORMAL (NORMAL BEING MID 50S). THE
PREVIOUS DAY SHIFT ALREADY MADE THESE CHANGES AND THAT STILL LOOKS
GOOD. FOR BEYOND SUNDAY...IF YOU WERE WISH-CASTING RATHER THAN
FORECASTING (WHICH SOUNDS PRETTY GOOD ABOUT NOW) AND LATCHED ONTO
THE LATEST RUN OF THE ECMWF...IT WOULD BE VERY DIFFERENT. THIS RUN
CUTS OFF THE OFFSHORE LOW AND DRIVES IT WELL SE LEAVING A NICE RIDGE
OVER THE AREA WITH A WARMING AIR MASS IN PLACE. IN OTHER WORDS
MOSTLY SUNNY AND MID 50S TO MID 60S SUNDAY INTO TUESDAY. BASED ON
THE GENERAL PATTERN OF THE WINTER I DIDNT JUMP ON THIS IDEA AT THIS
POINT AND LEFT THE CHANCE OF SHOWERS MONDAY AND TUESDAY WITH HIGHS
IN THE 50S...BUT I AM CROSSING MY FINGERS. CERNIGLIA
&&
.AVIATION...AN UPPER TROF OVER CENTRAL WA WILL CONTINUE MOVING SE
INTO IDAHO THIS EVENING. STRONG NW FLOW ALOFT WILL DEVELOP OVER WA
BEHIND THE TROF. A COLD FRONT IN WESTERN WA AT 16Z WILL TRACK SE
ACROSS THE REST OF THE STATE AND INTO IDAHO BY 00Z. STRONG LOW LEVEL
ONSHORE FLOW WILL CONTINUE INTO WESTERN WA WITH THE AIR MASS COOL
AND UNSTABLE.
A PUGET SOUND CONVERGENCE ZONE HAS DEVELOPED OVER THE NORTH SOUND IN
THE VICINITY OF KPAE. WITH THE STRONG FLOW THROUGH THE STRAIT...IT
IS EXPECTED TO SAG SE THROUGH CENTRAL PUGET SOUND DURING THE DAY.
MOST SHOWERS WILL BE ASSOCIATED WITH THE CONVERGENCE ZONE AS WELL AS
UPSLOPE CONDITIONS INTO THE MOUNTAINS. CIGS WILL GENERALLY BE MVFR
OR VFR EXCEPT POSSIBLY IFR IN SHOWERS WITH HIGHER TERRAIN OBSCURED.
THE SHOWERS ARE EXPECTED TO TAPE OFF THIS EVENING WITH PRIMARILY VFR
CONDITIONS.
KSEA...CIGS BETWEEN 010-020 SHOULD CONTINUE THROUGH ABOUT 18Z. STILL
A CHANCE CIGS COULD BRIEFLY DROP TO IFR. NW FLOW SHOULD BRING THE
CONVERGENCE ZONE DOWN TO THE TERMINAL IN THE 21Z-23Z TIME FRAME.
SURFACE WINDS SHOULD SHIFT TO 29012KT FOR A WHILE. KBFI AS WELL
20Z-22Z WINDOW. WILL BE KEEPING AN EYE ON THIS SITUATION THROUGHOUT
THE DAY. WINDS SHOULD SWING BACK AROUND TO SW LATER THIS EVENING.
BUEHNER
&&
.MARINE...THE COLD FRONT WAS MOVING THROUGH WESTERN WA THIS MORNING.
GOOD ONSHORE FLOW WITH WESTERLY WINDS IN THE COASTAL WATERS AND THE
STRAIT. GALE FORCE WINDS SHOULD OCCUR IN THE STRAIT AS WELL AS
ADMIRALTY. HIGH END SMALL CRAFT ADVISORY WINDS FOR THE COAST...WEST
ENTRANCE AND NORTHERN INLAND WATERS.
THE PUGET SOUND CONVERGENCE ZONE WILL RAISE HAVOC IN PUGET SOUND.
WITH THE STRONGER WINDS IN THE STRAIT...LOOK FOR NW WINDS TO PUSH
INTO THE NORTHERN PART OF THE SOUND AND WORK ITS WAY SOUTHWARD
DURING THE AFTERNOON.
THE STRONG ONSHORE FLOW IS EXPECTED TO EASE TONIGHT AS YET ANOTHER
PACIFIC FRONTAL SYSTEM APPROACHES THE REGION. THAT SYSTEM IS
FORECAST TO MOVE ONSHORE BY WED NIGHT WITH MORE SOUTHERLY WINDS IN
THE REGION. EXPECT WINDS TO SWING AROUND TO MORE WESTERLY AGAIN IN
THE WAKE OF THE COLD FRONT LATE WED NIGHT AND THU MORNING.
THE OVERALL WEATHER PATTERN LOOKS LIKE IT WILL EVOLVE AFTER THIS
SYSTEM AS HIGHER PRES IS ANTICIPATED TO BUILD OVER THE AREA WHILE A
MUCH SLOWER MOVING PACIFIC COLD FRONT APPROACHES FROM THE W INTO THE
OFFSHORE WATERS. BUEHNER
&&
.AVALANCHE...YET ANOTHER STRONG STORM SYSTEM IS EXPECTED TO CROSS
THE NORTHWEST TUESDAY. STRONG WINDS AND HEAVY SNOWFALL INTENSITIES
SHOULD LEAD TO A SIGNIFICANTLY INCREASING AVALANCHE DANGER TUESDAY.
BACK COUNTRY TRAVEL IS NOT RECOMMENDED TUESDAY NEAR AVALANCHE
TERRAIN NEAR AND WEST OF THE CASCADE CREST. THIS STATEMENT WILL BE
UPDATED AS CONDITIONS WARRANT. PLEASE VISIT WWW.NWAC.US FOR DETAILS.
FERBER
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING NORTH AND CENTRAL CASCADES.
WINTER WEATHER ADVISORY OLYMPICS.
AVALANCHE WARNING CASCADES AND OLYMPICS.
PZ...GALE WARNING FOR THE CENTRAL AND EAST STRAIT...AND
ADMIRALTY INLET.
SMALL CRAFT ADVISORY COAST...WESTERN STRAIT...NORTH INLAND
WATERS...AND PUGET SOUND AND HOOD CANAL.
SMALL CRAFT ADVISORY GRAYS HARBOR BAR FOR ROUGH BAR CONDITIONS.
WWW.WEATHER.GOV/SEATTLEThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 8:57 PM PDT | Gale Warning | SEW | 23 hr | |
| Mar 31, 4:32 PM PDT | Winter Storm Watch | SEW | 11 hr |
Nearby
Wind Advisories in Washington, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.